Journal of Global Infectious Diseases

LETTER TO EDITOR
Year
: 2015  |  Volume : 7  |  Issue : 2  |  Page : 89--90

DRESS syndrome with peripheral neuropathy due to reactivation of cytomegalovirus in a child


Tanigasalam Vasanthan1, Ganesan Rajaguru1, Chandrasekaran Venkatesh1, Parameswaran Narayanan1, Reena Gulati1, Pampa Ch Toi2,  
1 Department of Pediatrics, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India
2 Department of Pathology, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India

Correspondence Address:
Chandrasekaran Venkatesh
Department of Pediatrics, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry
India




How to cite this article:
Vasanthan T, Rajaguru G, Venkatesh C, Narayanan P, Gulati R, Toi PC. DRESS syndrome with peripheral neuropathy due to reactivation of cytomegalovirus in a child.J Global Infect Dis 2015;7:89-90


How to cite this URL:
Vasanthan T, Rajaguru G, Venkatesh C, Narayanan P, Gulati R, Toi PC. DRESS syndrome with peripheral neuropathy due to reactivation of cytomegalovirus in a child. J Global Infect Dis [serial online] 2015 [cited 2019 Aug 19 ];7:89-90
Available from: http://www.jgid.org/text.asp?2015/7/2/89/157249


Full Text

Sir,

A 30-month-old toddler with developmental delay due to congenital cytomegalovirus (CMV) infection who was on phenytoin, phenobarbitone, and carbamazepine for epilepsy, was admitted with fever, generalized maculopapular rash, respiratory distress of 10 days with lymphadenopathy, hepatosplenomegaly, and an episode of generalized seizure (initial investigations) [Table 1]. His anticonvulsants were changed to levitracetam for suspected drug hypersensitivity, confirmed by skin biopsy [Figure 1]. His fever and rashes disappeared following intravenous immunoglobulin and oral steroid therapy. One week later, rash, fever, and respiratory distress reappeared with icterus and new onset opacities on chest radiograph. Based on repeat investigations [Table 1], reactivation of CMV with drug hypersensitivity syndrome was diagnosed. During the illness course he developed features of peripheral neuropathy which improved with risperidone and amitriptyline. Fever, lymphadenopathy, skin rash, eosinophilia, hepatic and pulmonary involvement, negative antinuclear antibody (ANA), negative hepatitis serology, and sterile blood cultures indicates a diagnosis of DRESS (Drug Reaction (or Rash) with Eosinophilia and Systemic Symptoms) syndrome based on scoring proposed by Kardaun et al. [1]{Table 1}{Figure 1}

 ACKNOWLEDGEMENT



We thank Dr. Laxmisha Chandrasekhar, Associate professor of DVL, Dr. Sarthak Das and Dr. Srinivasa Raghavan, Senior residents in Pediatrics, JIPMER for involvement in management of the case.

References

1Kardaun SH, Sidorof A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.